Massachusetts, 2008

Flood and High Wind in Massachusetts, October 25 to 26, 2008

October 25 to 26, 2008 · NWS BOX · 5 events in 5 counties and zones

A strong cold front moved through southern New England, bringing rain, a few thunderstorms, and strong winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved through southern New England, bringing rain, a few thunderstorms, and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 25, 7:05 PM EST, 11 minutes earlier.

Area forecast discussion, Oct 25, 7:05 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
805 PM EDT SAT OCT 25 2008

.SYNOPSIS...
A VIGOROUS COLD FRONT WILL BRING RAIN...WIND...AND POSSIBLY A FEW
THUNDERSTORMS TONIGHT. THIS FRONT WILL SWEEP OFFSHORE EARLY SUNDAY.
A NEW FRONT WILL APPROACH SUNDAY NIGHT WITH A WAVE OF LOW PRESSURE
DEVELOPING ALONG THE COAST EARLY NEXT WEEK WHICH WILL PROBABLY BRING
ANOTHER BOUT OF PRECIPITATION TO SNE. NO MATTER...DAYTIMES SHOULD BE
ABOUT 5 TO 10 DEGREES COLDER THAN NORMAL NEXT WED AND THU BEFORE LATE
WEEK MODERATION.

&&

.NEAR TERM /UNTIL 2 AM SUNDAY MORNING/...
WE UPGRADED TO HWW FOR HARTFORD AND TOLLAND COUNTIES. GUSTS TO 50 MPH
WHICH FALL SHORT OF ACTUAL HWW CRITERIA BUT WIND DAMAGE IMPACT
JUSTIFIES  THE WARNING. LEAVES STILL ON THE TREES WHICH IS LIKELY
CONTRIBUTING TO THE NUMEROUS TREES DOWN.

VWP AT OKX SHOWING 65 KTS JUST BELOW 2K FEET. NAM HANDLING THIS LLJ
FARILY WELL WITH AXIS OF 60-65 KTS AT 925 MB FROM LI NWD THROUGH W
CT. NAM INDICATES CORE OF THE STRONGEST WINDS WILL SHIFT TO THE COAST
03-06Z.

PREV DISCUSSION...

RAIN HAS BEEN A LITTLE SLOW TO GET GOING AND GRIDS MAY STILL BE TOO
FAST. WE RAN A PRE FIRST PRD FOR THE LEGACY PRODUCTS TO TRY TO SHOW
SOME TIMING.

ISO TSTMS E PA INTO NNJ. WE HAVE SEEN 38 KT AT TRENTON. AND 25 KT AT
WRI DURING MID AFTN. A COUPLE OF HIGHER ADVY THRESHOLD WINDS MAY HAVE
ESCAPED OUR ATTN UPSTREAM.

IN ANY CASE...WE LIKE THE ADVY POSTED BASED ON FURTHER DEVELOPMENTS
INTO NYC THIS EVE. AM NOT SURE OF TSTMS GOING UP INTO THE BERKS THIS
EVENING BUT AM MORE CONFIDENT OF TSTMS IN I THE 95 CORRIDOR 04Z-09Z.

QPF IS HPC 18Z GRIDDED DATA.

WINDS ARE GFS GUST ALG BASED. WE HAD NO MAVMOSGUDE FOR THE SHORT TERM
ON THE 12Z RUN OF THE GFS.

TEMPS MAY BE SLIGHTLY OFF THE NEAR STEADY GLIDESLOPE AND MAY BE UPDATED
AT 515 PM.

NPW ISSUED IN REGION WHERE BLV MOST LIKE TO REACH A SHORT PERIOD OF
SUSTAINED WINDS NEAR 31 MPH. THIS BASED ON 12Z NAM BL WIND FCST AS
COMBINED 12Z MET/MAV. WINDS ARE MARGINAL. VERIFICATION IS DIFFICULT
ON SE FLOW SO THERE IS NO GUARANTEE BUT WE SHOULD SEE A SMATTERING OF
ASOS/AWOS/WXFLOW/SKYWARN/WEBENTRY REPORTS. AGAIN MARGINAL.

ADDITIONALLY...WHILE ISSUED FOR SUSTAINED WIND... WE CANNOT DISCOUNT
THE ALERTING ASSISTANCE THIS PROVIDES IF CONVECTION OCCURS.

CONVECTIVE GUST COULD ALSO ASSIST VERIFICATION DURING THE NPW WIND OF
OPPORTUNITY. ALSO THIS ISSUANCE WAS SUPPORTED BY 70 TO 90 PCT PROB OF
SUSTAINED 25 KT SFC WINDS IN THE SREF FOR THIS EVE.

TSTM WIND GUST HAZARDS...E SLOPES BERKS IN THE 01Z-03Z TIME FRAME
FOR TRANSFER OF LLJ WIND AND THEN JUMP TO A NEW LINE DEVELOPING NEWD
FROM THE WATERS S OF LI INTO THE I95 CORRIDOR IN THE 04Z-07Z TIME
FRAME.

OTRW WE ARE TALKING OUR STANDARD FALL GUSTY SLY FLOW AHD OF A PACIFIC
COLD FRONT WITH WIND DRIVEN SHOWERS IN THE SLY LLJ. THE GALE WIND HAZARDS
AND TYPICAL BRIEF DRENCHING RAIN HAZARDS SHOULD BE FAIRLY WELL COVERED
IN THE GRIDS AND STMTS.

SKYWARN ACTIVATION 8PM TONIGHT WITH COORDINATORS IN THE OFFICE FOR A
TIME ARD 8PM.

WE MAY NEED A WARNGEN BASED AREAL FLOOD ADVISORY OF SOME SORT THIS
EVENING FOR HEAVY SHORT DURATION RFALL CAUSING DRAINAGE RUNOFF
PROBLEMS.

HWO HAS THE HAZARDS LISTED.

&&

.SHORT TERM /2 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
PACIFIC FRONTAL PASSAGE ENDS THE RAIN EARLY WITH ALMOST ABRUPT CLEARING.

SUNDAY LOOKS SO VERY FINE... QUITE PLEASANT FOR OCT 26.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SIGNIFICANT AMPLIFICATION OF UPPER TROF MOVING FROM GT LAKES INTO
NEW ENG MON AND TUE WILL RESULT IN COASTAL CYCLOGENESIS AS STRONG
HEIGHT FALLS MOVE OVER BAROCLINIC ZONE OVER THE OCEAN.  12Z GLOBAL
MODELS HAVE TRENDED WEST WHILE ECMWF REMAINS A WEST OUTLIER WITH
MORE NEG TILT TO UPPER TROF.  GFS WAS FURTHEST EAST WITH COASTAL
CYCLOGENESIS.  WE LEANED TOWARD UKMET/GGEM SOLUTION WHICH OFFERED
MORE OF A BLEND BETWEEN GFS AND ECMWF. THIS SCENARIO WOULD BRING
COASTAL LOW CLOSE ENOUGH TO BRING PRECIP INTO SNE MON NIGHT INTO TUE.

WE INTRODUCED SHOWERS TO INTERIOR SNE MON AFTERNOON AS DECENT QG
FORCING AND FGEN ASSOCD WITH APPROACHING UPPER TROF MOVE INTO THE
REGION.  IT SHOULD BE A MILD DAY AHEAD OF THE TROF...ESPECIALLY
COASTAL PLAIN WHERE MORNING SUNSHINE SHOULD ALLOW TEMPS TO REACH THE
60S.

DUE TO UNCERTAINTY IN THE EVOLUTION OF THIS POTENTIAL STORM...WE
WENT WITH JUST CHC POPS FOR MON NGT INTO TUE...BUT THERE COULD BE A
PERIOD OF HEAVY PRECIP DEPENDING ON THE STRENGTH AND TRACK OF THE
STORM.  WITH A TRACK CLOSER TO THE COAST...PTYPE SHOULD BE MOSTLY
RAIN MON NGT BUT COULD CHANGE TO SNOW OVER HIGHER ELEVATIONS OF THE
BERKSHIRES TOWARD DAYBREAK TUE AS STRONG HEIGHT FALLS MOVE INTO THE
REGION WITH ATMOSPHERE COOLING FROM TOP DOWN...THEN SHOWERY PRECIP
TUE...POSSIBLY MIXED WITH SNOW HIGHER ELEVATIONS AS STORM LIFTS NWD
WITH UPPER TROF MOVING OVERHEAD.  ECMWF WOULD SUGGEST ACCUMULATING
SNOWFALL FOR THE BERKSHIRES BUT CONFIDENCE IS VERY LOW.

TEMPS SEVERAL DEGREES BELOW NORMAL WED AND THU WITH GUSTY NW FLOW.
MAINLY DRY THRU THE END OF THE WEEK AND INTO SAT BUT CANT RULE OUT A
FEW RAIN/SNOW SHOWERS WED/WED NIGHT AS SHORTWAVES ROTATE AROUND
UPPER LOW.  GFS IS MOST AMPLIFIED.

MODERATING TREND FRI/SAT AS UPPER TROF LIFTS OUT.  GFS IS MORE
AGGRESSIVE WITH NEXT SHORTWAVE AND FROPA NEXT SAT WHILE ECMWF KEEPS
FRONT TO THE NORTH THROUGH SAT.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
TONIGHT...MVFR CEILINGS AND VSBYS WITH SCATTERED IFR CEILINGS
POSSIBLE IN SHOWERS...SCATTERED THUNDERSTORMS AND FOG PATCHES. LOW
LEVEL WIND SHEAR DURING THE EVENING WITH A 50 TO 60 KT SOUTHERLY LOW
LEVEL JET. SFC WIND GUSTS UP TO 40 KT OR HIGHER POSSIBLE ALONG THE
SOUTHERN RHODE ISLAND AND SOUTHERN MASSACHUSETTS COASTS AS WELL AS
THE BLUE HILLS SOUTH OF BOSTON.

SUNDAY...MORNING MVFR CEILINGS AND VSBYS IN LEFTOVER SHOWERS EAST
ENDS BY 14Z. OTHERWISE VFR AND A VERY NICE DAY.

PLS SEE TAFS FOR DETAILS.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

SUN NIGHT...VFR

MON...VFR...BUT POSSIBLY LOWERING TO MVFR IN AFTERNOON SHOWERS OVER
THE INTERIOR.

MON NGT AND TUE...AREAS OF MVFR/IFR POSSIBLE DEPENDING ON TRACK OF
POSSIBLE COASTAL STORM..BUT FCST CONFIDENCE IS QUITE LOW.

WED-THU...MAINLY VFR.

&&

.MARINE...
TONIGHT...MARGINAL GALE WARNINGS ALL WATERS WITH WIND GUSTS TO 35 TO
40 KT. A DEVELOPING LOW LEVEL INVERSION WILL INHIBIT SOME OF THE
WIND TRANSFER FROM REACHING THE SURFACE...BUT DECENT PRESSURE FALLS
NOTED AHEAD OF THE COLD FRONT.

SUNDAY AND SUN NIGHT...GALES LIKELY CONVERTED TO SCA FOR HAZARDOUS
SEAS DUE TO LEFTOVER SWELL.

PLS SEE MWW FOR DETAILS.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

HIGH SEAS LINGERING OVER OUTER WATERS SUN NIGHT THEN SLOWLY
SUBSIDING INTO MON.

STILL CONSIDERABLE UNCERTAINTY FOR MON NGT INTO TUE WITH POSSIBLE
COASTAL STORM.  BUT A PERIOD OF SCA WINDS IS LIKELY WITH LOW PROB OF
NW GALES BEHIND THE DEPARTING LOW SOMETIME TUE NIGHT INTO THU.

&&

.TIDES/COASTAL FLOODING...
HAVE CONSIDERED SLY FLOW IMPACT ON THE SRN BAYS AND HARBORS AND WHILE
THERE WAS A 4PM POSITIVE DEPARTURE OF ABOUT .8 FT IN THE OBSERVED VS
PREDICTED... EVEN WITH A 1 FT SURGE /NOT MODELED/...NO ADVERSE FLOOD
IMPACT ANTICIPATED... VS THE EVENT OF A COUPLE OF YEARS AGO DURING
THE SNE WX CONF.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL MIDNIGHT EDT TONIGHT FOR CTZ002-003.
     WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR CTZ004.
MA...WIND ADVISORY UNTIL 5 AM EDT SUNDAY FOR MAZ015-016-020>024.
NH...NONE.
RI...WIND ADVISORY UNTIL 5 AM EDT SUNDAY FOR RIZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ230>237-250-254-255.
     GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ230>237-250-254-255.

&&

SYNOPSIS...KJC/DRAG
NEAR TERM...KJC/DRAG
SHORT TERM...DRAG
LONG TERM...KJC
AVIATION...KJC/DRAG
MARINE...KJC/DRAG
TIDES/COASTAL FLOODING...DRAG
Hazardous weather outlook, Oct 25, 3:23 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
423 PM EDT SAT OCT 25 2008

MAZ015-016-020>024-RIZ006>008-262030-
SUFFOLK MA-EASTERN NORFOLK MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
423 PM EDT SAT OCT 25 2008

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A LINE OF THUNDERSTORMS IS POSSIBLE NEAR OR AFTER MIDNIGHT WHICH
COULD PRODUCE LOCALLY DAMAGING WINDS. LOCALLY HEAVY RAIN WITH THE
TYPICAL VULNERABLE LOCATIONS OF BRIEF POOR DRAINAGE FLOODING IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

CTZ002>004-MAZ002>014-017>019-026-NHZ011-012-015-RIZ001>005-262030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
423 PM EDT SAT OCT 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS IS POSSIBLE LATER THIS EVENING WHICH COULD
PRODUCE LOCALLY DAMAGING WINDS. LOCALLY HEAVY RAIN WITH THE TYPICAL
VULNERABLE LOCATIONS SUBJECT TO BRIEF POOR DRAINAGE STREET FLOODING.

IN PARTICULAR...THE REGION WEST OF THE CONNECTICUT RIVER ALONG THE
EAST SLOPES OF THE BERKSHIRES AND ALSO WESTERN HARTFORD COUNTY MAY
BE PRONE TO ISOLATED DAMAGING WIND GUSTS FROM ANY THUNDERSTORM
BETWEEN 7 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COASTAL STORM MAY BRING SOME SNOW TO THE HIGHER ELEVATIONS OF THE
BERKSHIRES LATE MONDAY NIGHT OR EARLY TUESDAY. HOWEVER...THERE IS
CONSIDERABLE UNCERTAINTY WITH THIS STORM SO CONFIDENCE IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ230>237-250-254-255-262030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
423 PM EDT SAT OCT 25 2008

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 25, 4:31 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
531 PM EDT SAT OCT 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND DMG WEST HARTFORD           41.77N 72.75W
10/25/2008                   HARTFORD           CT   AMATEUR RADIO

            WIRES DOWN

0507 PM     NON-TSTM WND DMG FARMINGTON              41.72N 72.83W
10/25/2008                   HARTFORD           CT   AMATEUR RADIO

            WIRES DOWN

&&

KJC
Local storm report, Oct 25, 5:08 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
608 PM EDT SAT OCT 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST TOLLAND                 41.98N 72.15W
10/25/2008  M48.00 MPH       TOLLAND            CT   AMATEUR RADIO

0535 PM     NON-TSTM WND DMG ENFIELD                 41.97N 72.57W
10/25/2008                   HARTFORD           CT   AMATEUR RADIO

            WIRES DOWN

&&

KJC
Local storm report, Oct 25, 6:28 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
728 PM EDT SAT OCT 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND DMG WEST HARTFORD           41.77N 72.75W
10/25/2008                   HARTFORD           CT   AMATEUR RADIO

            WIRES DOWN

0507 PM     NON-TSTM WND DMG FARMINGTON              41.72N 72.83W
10/25/2008                   HARTFORD           CT   AMATEUR RADIO

            WIRES DOWN

0533 PM     NON-TSTM WND DMG EAST WINDSOR            41.85N 72.60W
10/25/2008                   HARTFORD           CT   AMATEUR RADIO

            TREE DOWN

0534 PM     NON-TSTM WND GST TOLLAND                 41.98N 72.15W
10/25/2008  M48.00 MPH       TOLLAND            CT   AMATEUR RADIO

0535 PM     NON-TSTM WND DMG ENFIELD                 41.97N 72.57W
10/25/2008                   HARTFORD           CT   AMATEUR RADIO

            WIRES DOWN

0607 PM     NON-TSTM WND DMG WEST HARTFORD           41.77N 72.75W
10/25/2008                   HARTFORD           CT   AMATEUR RADIO

            LARGE BRANCHES DOWN ON WIRES ON LEXINGTON ROAD

&&

KJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 2 high wind, 1 flood. Local standard time, as filed.

Strong Wind, Eastern Hampshire

When
October 25, 7:16 PM EST to 10:02 PM EST
Where
Eastern Hampshire forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

A few trees and wires were downed in Hatfield, Northampton, and Pelham. In Ware, trees were downed blocking the intersection of Greenwich Road and Route 9.

High Wind, Eastern Hampden

When
October 25, 7:21 PM EST to 9:11 PM EST
Where
Eastern Hampden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Multiple trees, branches, and wires were downed across the Springfield metro area and in Palmer and Monson.

Strong Wind, Western Hampshire

When
October 25, 7:34 PM EST to 10:40 PM EST
Where
Western Hampshire forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Strong winds across portions of Hampshire Country resulted in a pole, a tree, and some wires down in Goshen and Worthington.

High Wind, Eastern Norfolk

When
October 25, 10:35 PM EST to October 26, 12:54 AM EST
Where
Eastern Norfolk forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at Blue Hill Observatory in East Milton recorded a wind gust of 62 mph. In nearby Hingham, a tree on Winter Street was downed.

Flood, Hampden

When
October 25, 11:37 PM EST to October 26, 1:00 AM EST
Where
Hampden County, Springfield to 2.88 mi ENE of Agawam
Cause
Heavy Rain
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.120, -72.580

Heavy rain fell across Hampden County. Up to two feet of water collected in several locations in Springfield and West Springfield, including Cambridge Street and Route 5. Several cars flooded out.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 138407, 138409, 138414, 138396, 138411.